Format

Send to

Choose Destination
See comment in PubMed Commons below
Allergy Asthma Proc. 2002 Nov-Dec;23(6):415-9.

Prolonged anticonvulsant hypersensitivity syndrome related to lamotrigine in a patient with human immunodeficiency virus.

Author information

1
Department of Medicine and Pediatrics, Harvard Medical School, Rheumatology, Immunology and Allergy Division, Brigham and Women's Hospital, Boston, Massachusetts, USA.

Abstract

Anticonvulsant hypersensitivity syndrome (AHS) is a rare, potentially life-threatening allergic disorder, which is well described in relation to many aromatic anticonvulsants. Lamotrigine is a relatively new aromatic anticonvulsant agent that is thought to act on voltage-dependent sodium channels. Initially, it was licensed as add-on therapy for seizures inadequately controlled by other medications. However, its use has been broadened to other indications, including stand-alone therapy for seizures as well as for bipolar disorder. There is extensive experience with hypersensitivity syndromes related to phenytoin, carbomazepine, primidone, and phenobarbital, but fewer reactions have been reported to lamotrigine because of its relatively recent release. Patients with human immunodeficiency virus (HIV) have a higher rate of adverse reactions to many medications. It is unknown if they react more commonly to anticonvulsants such as lamotrigine. It is also unknown if the syndrome lias a tendency to be more severe or prolonged in such patients. The diagnosis of AHS may be particularly elusive in patients with HIV because its common features can easily be confused with an infectious etiology. We report the occurrence of a prolonged hypersensitivity syndrome likely related to lamotrigine in a 32-year-old female with HIV and review the literature regarding this condition.

PMID:
12528608
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center